Thunderstorm Wind, Jefferson
- When
- May 10, 2:50 PM EST
- Where
- Jefferson County, Anchorage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.267, -85.533
Trees were downed and were blocking roads.
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:15 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT SAT MAY 10 2003 MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY HAVE BEEN UPGRADED TO A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK. WE THINK THAT ISOLATED TO SCATTERED MULTICELLULAR TO SUPERCELLULAR STORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN JUICED UP AIR WITH SFC THETA E MAX/CAPES ARND 3500 J/KG AND AMPLE LO LVL SHEAR ACRS THE FA. LATE THIS EVENING...WE LIKE THE FASTER GFS SOLUTION BECAUSE OF THE STRENGTH OF THIS SYSTEM...AN INTENSE SQUALL LINE/ LONG LIVED DERECHO WILL LIKELY BE ENTERING/TRANSISTIONING INTO OUR NWRN MOST FA BETWEEN 02 AND 04Z WITH BOWING SEGMENTS/EMBEDDED ISOLATED TORNADOES AND DAMAGING WINDS ALONG THE LENGTH OF THE LINE. BY 08Z THE LINE SHUD BE EXITING OUR SERN MOST FA. LO PRESSURE ACRS ERN KS BEGINNING TO DEEPEN ATTM WITH GREATEST PRESSURE FALLS ACRS NWRN IL. DEEPENING LOW PROGGED TO TRACK TOWARD THOSE PRES FALLS TO SRN WI BY 06Z WITH COLD FROPA IN THE WAKE OF AFOREMENTIONED DERECHO. WINDS TO INCREASE AT ALL LEVELS TNGT AS 115KT UPR LVL JET STREAK REACHES THE MID MSP VLY. LOW LVL WINDS PROGGED AT 65K...ENHANCING LOW LEVEL SHEAR. AFTER FROPA LATE TNGT...MUCH DRIER/STABLE AMS SURGES IN RESULTING IN DRY AND SEASONABLY MILD WX THRU AT LEAST TUE. .EXTENDED NOTES... DAY 4-7 PERIOD SOMEWHAT UNSETTLED WITH CHCS FOR PCPN WED-THU, HOWEVER PER MODEST SPREAD IN SOLUTIONS FROM 0Z GFS ENSEMBLES, THE EVOLUTION IS UNCLEAR. MID-LEVEL ENERGY NOW IN GULF OF ALASKA FCST BY 6Z GFS TO CARVE OUT SIG TROF OVER ERN CONUS WED, WITH WEAK SFC TROF ALLOWING FOR SOME ISO-SCT PCPN OVER LMK FA THROUGH THU. ECMWF, AND SOME OF THE GFS ENSEMBLE MEMBERS, TAKE MOST OF THE ENERGY AND CREATE DEEP EWD MVG LOW OVER DESERT SW, KEEPING ORGANIZED PCPN AWAY FROM FA UNTIL PERHAPS FRI. OVERALL, WILL CONTINUE LOW CHC PCPN WED-THU PER GFS ENSEMBLE MEANS, WHICH LEAN GENERALLY TWDS OPERATIONAL GFS SOLN. PER 6Z GFS BUFKIT DATA, FCSTING -SHRA ON WED WITH OVERALL INSTABILITY LOOKING MINIMAL, BUT -TSRA POSSIBLE ON THU WHEN LOW/MID LEVEL LAPSE RATES INCR. WILL KEEP FRI-SAT DRY ATTM, AS FA LOOKS TO BE ON UPSTREAM SIDE OF 500MB TROF IN GENERAL AREA OF SYNOPTIC SCALE SUBSIDENCE. .LMK...NONE. KIRKPATRICK/XXV
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN IN THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH THE HIGHEST CHANCES ALONG AND NORTH OF I-64. IN THIS ATMOSPHERE, ANY THUNDERSTORMS THAT DO FORM COULD QUICKLY REACH SEVERE LIMITS, POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL, SHOULD THESE STORMS FORM ALONG RESIDUAL BOUNDARIES, THAT ISOLATED TORNADOES MAY FORM. A MORE SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR TONIGHT. THE STORM PREDICTION CENTER HAS OUTLINED A HIGH RISK FOR SEVERE STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A MODERATE RISK SOUTHEAST OF THAT LINE. A STRONG COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY AFTER DARK. AS THE SYSTEM REACHES THE OUTLOOK AREA, THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE OUT AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BETWEEN MIDNIGHT AND 3 AM, AND THE BLUEGRASS REGION AFTER 3 AM. DAMAGING WIND GUSTS UP TO 80 OR EVEN 90 MPH WITHIN BOW ECHO THUNDERSTORMS, AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. HOWEVER, DUE TO THE STRENGTH OF THE SYSTEM AND THE SHEAR IN THE ATMOSPHERE, ISOLATED TORNADOES ARE POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF THUNDERSTORMS, CONSIDERING THE HIGH AMOUNTS OF MOISTURE IN THE ATMOSPHERE, AND THE FACT THAT SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS FROM PRIOR RAINFALLS. SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
340 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NEW ALBANY IN WIND DAMAGE
05/10/03 FLOYD A TREE DOWN AT
INTERSECTION OF MCDONALD
LANE AND OXFORD DRIVE.
REPORTED BY FIRE DISPATCH.
RESThe Louisville radar (KLVX), 48 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were downed and were blocking roads.
Trees were blown on to power lines.
Trees were blown down and blocked Highway 146.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355095, 5355094, 5355096, 5355097, 5355098.